Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 62, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 18, 2019, 5:45 PM CDT for Hale County, Tuscaloosa County, Alabama. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2019, 5:45 PM CDT (22:45 UTC)
- Expired
- Apr 18, 2019, 6:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hale County, AL, Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 77 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 3:49 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 5:03 PM CDT, 42 minutes earlier.
Area forecast discussion, Apr 18, 5:03 PM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 503 PM CDT Thu Apr 18 2019 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... As of 5 PM, a well-defined bow echo and MVC located in eastern MS will impact our western counties very soon. Radar velocities indicate the presence of a 70-80 kt rear-inflow jet capable of producing widespread damaging winds and short-lived tornadoes. This feature appears to be tracking generally along the I-59 corridor and may impact the Tuscaloosa and Birmingham areas within the next few hours. Storms are currently ahead of schedule with respect to short range model guidance, and slightly less instability may be realized near the northern end of the QLCS. However, due to strong pressure falls and upper-level dynamics, this well-organized activity will probably be maintained even with SBCAPE of 500 J/kg. Farther south, storms across far southeastern MS are a little less organized and are showing signs of slower forward movement. This may allow much higher dewpoints to advect northward tonight across East Alabama. The Enhanced Risk has been expanded northward to Interstate 20 in our eastern counties to account for this potential. Concern is growing for areas along and south of Interstate 85 from Montgomery to the AL/GA state line. This is where SBCAPE values have the best chance of reaching the 1000-1400 J/kg range before storms arrive. If this amount of instability is realized, effective storm relative helicity values of 400-500 m2/s2 will support a potential for strong tornadoes (EF2 intensity). 0-6 km shear vectors are supportive of a mixed mode of supercells and bowing line segments as the event unfolds overnight. Due to low confidence, we will refrain from messaging the potential for strong tornadoes in our products at this time and continue to monitor mesoscale trends. 87/Grantham && .AVIATION... 18Z TAF Discussion. VFR conditions continue through the afternoon ahead of an approaching storm system. Winds will increase through the afternoon from the south, with gusts up to 20-25kts. Showers and storms will spread across the area from west to east, moving into west central Alabama after 22Z. The main aviation concern will be within a line of strong to severe storms, which could produce strong winds and heavy rainfall. There is some uncertainty on timing, and this impact is handled with a tempo group for now. A few showers and possibly a thunderstorm could develop ahead of this line. Behind the line of storms, light to moderate rainfall is expected with MVFR vis and cigs. Scattered showers will remain possible overnight. Winds will turn to the west southwest, and eventually northwest at BHM, EET, and TCL, decreasing with time. 14 && .FIRE WEATHER... Rain and storms will spread from west to east across Central Alabama this evening and overnight, as a cold front moves through the area. Storms could be strong to severe tonight, with 1.5 to 2 inches of rainfall expected across the area. Strong southerly winds tonight will become westerly and then northwesterly tomorrow. Speeds gradually decrease, with 20ft winds remaining at 8-12 mph through Friday afternoon. Low clouds and possibly localized fog is possible early Friday morning, with light rain showers or drizzle possible through the day. Drier air will spread into the area by the weekend, with RH values falling into the 30 percent range Saturday and Sunday afternoons. && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 18, 4:44 PM CDT, 1 hour 1 minute before
Hazardous Weather Outlook National Weather Service Birmingham AL 444 PM CDT Thu Apr 18 2019 ALZ011>015-017>050-200045- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 444 PM CDT Thu Apr 18 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Tonight. Tornadoes and damaging winds up to 60 mph are possible through 5 am for all of Central Alabama. Rainfall will be 1 to 3 inches overnight and these rain amounts may lead to localized flooding. Ahead of the line of thunderstorms, breezy conditions are expected with wind speeds of 15 to 25 mph with gusts to 35 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor flooding is expected to continue along the Tombigbee River basin through at least Monday. Please refer to river warnings and statements for specific details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be needed tonight.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 4:31 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 59 min |
| Apr 18, 5:07 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens | 53 min |
| Apr 18, 5:07 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens | 53 min |
| Apr 18, 5:53 PM CDT | Special Weather Statement | BMX | Pickens | 52 min |
| Apr 18, 6:15 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 45 min |
| Apr 18, 6:20 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Hale, Perry | 70 min |
| Apr 18, 6:24 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 51 min |
| Apr 18, 6:32 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 73 min |
| Apr 18, 6:38 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 82 min |
| Apr 18, 6:46 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 44 min |
| Apr 18, 6:51 PM CDT | Special Weather Statement | BMX | Marion | 39 min |
| Apr 18, 6:53 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Shelby | 82 min |
| Apr 18, 6:58 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 65 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.